# SDR CA110322006

- Difficulty date: March 7, 2011
- Submitted: September 14, 2015
- Operation: General aviation
- Make and model: Cessna 172N
- Aircraft time: 8,102 hours
- Engine: Lyc O360A4M
- Propeller: Snsnch 76EM8
- System (JASC): 7414 · Magneto/Distributor
- Part: Rotor
- Condition: Broken
- Location: Magneto
- Part time: 162 hours
- Component: Magneto, Champion
- Component part number: 4370
- Stage of operation: NR
- How discovered: O
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

(CAN) MAG WAS RECEIVED FOR WARRANTY PURPOSES AS IT FAILED IN SERVICE.  MAG WAS OPENED UP & THE NYLON ROTOR GEAR, CAM & 2 TANGS OF THE ROTOR WERE FOUND ASSEMBLED BUT BROKEN AWAY FROM THE ROTOR SHAFT.  WHILE INSPECTING THE DISTRIBUTOR BLOCK & GEAR ASSEMBLY IT WAS NOTED THAT THERE WAS NO END PLAY IN THE GEAR & BEARINGS.  MAKING THE GEAR MORE DIFFICULT TO TURN.  THIS MAY HAVE CAUSED MORE LOAD ON THE ROTOR GEAR & CAUSED THE SHAFT TO BREAK AT THE BOTTOM OF THE CAM GEAR SLOT.  SOME DAMAGE WAS FOUND AT THE TOP EDGES OF THE ROTOR GEAR & AT THE BASE OF THE DISTRIBUTOR GEAR TEETH, BUT THIS MAY HAVE BEEN DUE TO THE INTERFERENCE BETWEEN THESE PARTS WHEN THE SHAFT BROKE.  THE MAG WILL BE SENT BACK FOR EVALUATION & WARRANTY PURPOSES.
